Wisconsin, 2007

Damaging Winds in Wisconsin, September 30, 2007

September 30, 2007 · NWS MPX · 3 events in 1 county or zone

Late night thunderstorms developed in a warm advection zone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Late night thunderstorms developed in a warm advection zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 30, 2:06 AM CST, 9 minutes earlier.

Area forecast discussion, Sep 30, 2:06 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 AM CDT SUN SEP 30 2007

.DISCUSSION...
A RELATIVELY ACTIVE WEATHER PATTERN THROUGH TUESDAY WITH SEVERAL
UPPER TROUGHS MOVING INTO THE MIDWEST OVER THE NEXT FEW DAYS.

COMMA SHAPED AREA OF SHRA/TSRA LIFTING NORTHEAST OVER THE UPPER
MIDWEST TODAY. UPPER LEVEL TROUGH DEPICTED IN THE IR LOOP...WILL
LIFT NORTHEAST OVER THE UPPER GRTLKS REGION THIS MORNING.  ANOTHER
STRONGER SHORT WAVE TROUGH AND VORTEX WILL ROTATE NORTHEAST OVER NRN
IA THIS EVENING. THIS SYSTEM WAS LAGGING BEHIND THE FIRST SYSTEM
OVER THE CENTRAL ROCKIES.  SOME STRONG TO SEVERE STORMS HAD
DEVELOPED DURING THE PAST HOURS/LATE SATURDAY NIGHT OVER CENTRAL AND
EAST CENTRAL MN.
THE MAIN SEVERE WEATHER THREATS THIS MORNING WILL BE LARGE HAIL AND
DAMAGING WINDS.  SFC LOW PRESSURE AREA OVR WRN NEBRASKA...WILL LIFT
NORTHEAST OVER WI BY MONDAY MORNING. WL GO CATEGORICAL POPS TDA AND
THIS EVENING OVER MUCH OF OUR CWA. PRECIP ENDING OVR WESTERN SECTION
OF OUR CWA THIS EVENING...AND OVER MUCH OF THE WESTERN TWO THIRDS BY
MONDAY MRNG.

ANOTHER SHORT WAVE TROUGH AND SURFACE LOW PRESSURE SYSTEM THAT HAS
BEEN ADVERTISED BY THE MODELS...WILL BEGIN TO MOVE INTO THE UPPER
MIDWEST LATE MONDAY NIGHT AND TUESDAY.

&&

.AVIATION... /06Z TAFS/
NOT MUCH CHANGE TO FIRST 18 HRS OF PREVIOUS TAFS...WITH THE
INHERITED SET HAVING A GOOD HANDLE ON PRECIP TIMING AND TIMING OF
GREATEST INTENSITY. LATEST MODEL RUNS FAIRLY CONSISTENT ON TIMING OF
UPPER LOW TOMORROW. TSRA IN ERN SD THIS EVE WILL FIRST AFFECT AREAS
FROM AXN/RWF EARLY IN THE TAF PD /ARND 07-08Z/. ADDITIONAL SHRA/TSRA
SHUD DEVELOP AS THE UPPER LOW APPROACHES AFT 12Z. GREATEST PRECIP
INTENSITY SHUD BE DURG THE LATE MRNG AND INTO THE AFTN...AS AREA OF
DEFORMATION MOVES ACRS FIRST THE WRN TAF SITES...SPREADING EWRD WITH
THE MOVEMENT OF THE LOW. HAVE KEPT VSBYS MVFR...EXCEPT AT RNH WITH
IFR. CIGS ON THE OTHER HAND SHUD BE AT LEAST IFR BEHIND THE UPR
LOW...AS PROGGED BY LO LVL MOISTURE FIELDS. WINDS WILL NOT BE THE
PROBLEM THAT THEY WERE ON SAT...ALTHO LLWS MAY END UP BEING A
PROBLEM FOR THE ERN /MOST LIKELY THE WI/ TAF SITES IF THE SFC WINDS
DO NOT INCR SOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Sep 29, 5:50 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT SAT SEP 29 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
650 PM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF TONIGHT

OVERNIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
WESTERN AND CENTRAL MINNESOTA AS A STRONG LOW PRESSURE SYSTEM SHIFTS
EASTWARD INTO THE HIGH PLAINS. WIDESPREAD SEVERE WEATHER IS EXPECTED
TO REMAIN TO THE SOUTH AND WEST OF THE AREA...FROM EASTERN SOUTH
DAKOTA AND POINTS SOUTHWEST...BUT ISOLATED HAIL AND GUSTY WIND
PRODUCING STORMS CANNOT BE RULED OUT IN PARTS OF WEST CENTRAL
MINNESOTA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE LOW PRESSURE SYSTEM MOVES ACROSS THE AREA ON
SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR
SOUTHEAST AND SOUTH CENTRAL MINNESOTA DURING THE AFTERNOON AND
EARLY EVENING.

AS THE ACTIVE WEATHER PATTERN CONTINUES...ANOTHER LOW PRESSURE
SYSTEM IS EXPECTED TO CROSS THE REGION ON TUESDAY LEADING TO
THUNDERSTORM CHANCES ONCE AGAIN. GIVEN THE ACCOMPANYING STRONG
DEVIATION OF THE WEATHER PATTERN FROM AUTUMN NORMALS...THERE IS A
SLIGHT RISK SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REMAINDER OF
SATURDAY EVENING AND INTO SUNDAY MORNING...BUT MAY BE REQUIRED FOR A
SMALL PORTION OF THE AREA DURING THE DAY ON SUNDAY.

MTF/KAT

In the hours before

Special weather statement, Sep 29, 11:59 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 AM CDT SUN SEP 30 2007

MNZ054-300645-
LAC QUI PARLE-
1259 AM CDT SUN SEP 30 2007

...SIGNIFICANT WEATHER ALERT FOR LAC QUI PARLE COUNTIES UNTIL 145 AM
CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MORITZ SOUTH DAKOTA...AND MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS TO AROUND 50 MPH AND POSSIBLY SOME SMALL HAIL ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE MARIETTA....NASSAU...
MADISON...BELLINGHAM...AND MADISON.

The radar

The Minneapolis radar (KMPX), 96 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 30, 2:15 AM CST
Where
Polk County, 3 mi E of Dresser
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.350, -92.568

Tree down across road.

Thunderstorm Wind, Polk

When
September 30, 2:20 AM CST
Where
Polk County, 6 mi E of St Croix Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.400, -92.526

Two trees down across road.

Thunderstorm Wind, Polk

When
September 30, 2:30 AM CST
Where
Polk County, 4 mi ESE of Luck
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.548, -92.404

Tree down across road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70606, 70607, 70608.